Cold/Wind Chill, Angelina
- When
- January 15, 6:00 PM CST to January 16, 12:00 PM CST
- Where
- Angelina forecast zone
- Reported by
- ASOS
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
A strong surge of Arctic air invaded East and Northeast Texas during mid-January with bitterly cold temperatures and gusty northerly winds. In the wake of the this Arctic air building even deeper into the region on the evening of January 15th, overnight low temperatures were able to drop into the single digits and teens through the morning on January 16th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong surge of Arctic air invaded East and Northeast Texas during mid-January with bitterly cold temperatures and gusty northerly winds. In the wake of the this Arctic air building even deeper into the region on the evening of January 15th, overnight low temperatures were able to drop into the single digits and teens through the morning on January 16th. When combined with the persistent and strong northerly winds, these temperatures resulted in dangerously cold wind chills in the lower single digits to below zero across East and Northeast Texas from early evening on January 15th through midday on January 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 15, 5:26 PM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
526 PM CST Mon Jan 15 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 1249 PM CST Mon Jan 15 2024
BLUF: It's cold.
The meteorological synopsis for this winter weather/cold weather
event has been well documented at this point, so I actually wanted
to switch gears a little bit here. Even though the winter
precipitation is tapering off as we speak, we will still see
plenty of impacts across the region the next two days, and that is
where I want to focus my discussion today.
By tonight, the coldest air of the season will settle in across
the region under incredibly strong cold air advection. Lows
tonight will range in the single digits north, into the mid-teens
south. This in of itself is not good, but given the stiff north
wind anticipated overnight, "feels like" temperatures will likely
be below 0 degrees area-wide. To account for both the cold, and
the wind chill, two hazards will go into effect tonight at 6PM,
and remain in effect until noon tomorrow. The first is a Hard
Freeze warning to account for the cold by itself, with a Wind
Chill Advisory following not far behind to account for the wind
chill.
These frigid temperatures will be in no hurry to exit the region,
with highs tomorrow afternoon barely getting to 32 degrees in some
of our southern zones. From there, afternoon highs will generally
range in the mid to upper-20s. The reason this is noteworthy,
given the wintry accumulation the last day and half, there will
really be no window for any of this accumulation to melt off the
roadways. The only true melting will occur from the friction of
car tires, with these soppy roads likely to flash freeze again as
temperatures plummet overnight. This means that travel will remain
hazardous into Wednesday afternoon, when it appears temperatures
will finally climb above freezing.
/44/
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 1249 PM CST Mon Jan 15 2024
Temperatures will really begin to warm into Thursday, as SW flow
returns to the region. However, these warmer temperatures will be
short lived, as another cold front looks to move through the
region into Friday. This frontal passage currently looks to be on
the drier side of things, with the biggest impact again being a
shift kick into colder temperatures. Below average temperatures
will linger into the start of next workweek, with afternoon highs
ranging in the 40s, and overnight lows ranging in the 20s.
&&
.AVIATION...
(00Z TAFS)
Issued at 522 PM CST Mon Jan 15 2024
Conditions forecast to gradually improve through the terminal
forecast period as drier air moves across the region. Any
lingering -SN conditions will primarily affect MLU/LFK through
early this evening. Ceilings to become VFR across area terminals
by 16/12Z. Otherwise, northerly winds 10 to 15 knots expected
overnight, becoming gusty after 16/15Z followed by gradual
relaxation to 10 knots by the end of the forecast period at
17/00Z. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 15 29 15 43 / 0 0 0 0
MLU 14 29 11 42 / 0 0 0 0
DEQ 7 26 9 41 / 0 0 0 0
TXK 11 25 13 40 / 0 0 0 0
ELD 11 26 10 41 / 0 0 0 0
TYR 13 28 16 43 / 0 0 0 0
GGG 13 28 13 44 / 0 0 0 0
LFK 15 32 15 47 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Hard Freeze Warning until noon CST Tuesday for ARZ050-051-
059>061-070>073.
Wind Chill Advisory until noon CST Tuesday for ARZ050-051-
059>061-070>073.
Winter Storm Warning until 6 PM CST this evening for ARZ071>073.
LA...Hard Freeze Warning until noon CST Tuesday for LAZ001>006-
010>014-017>022.
Wind Chill Advisory until noon CST Tuesday for LAZ001>006-
010>014-017>022.
Winter Storm Warning until 6 PM CST this evening for LAZ001>006-
010>014.
Winter Weather Advisory until 6 PM CST this evening for
LAZ017>022.
OK...Hard Freeze Warning until noon CST Tuesday for OKZ077.
Wind Chill Advisory until noon CST Tuesday for OKZ077.
TX...Hard Freeze Warning until noon CST Tuesday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Wind Chill Advisory until noon CST Tuesday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
Winter Storm Warning until 6 PM CST this evening for TXZ136>138-
149>153.
Winter Weather Advisory until 6 PM CST this evening for
TXZ165>167.
&&
SHORT TERM...44
LONG TERM....44
AVIATION...05Hazardous Weather Outlook National Weather Service Shreveport LA 633 AM CST Mon Jan 15 2024 LAZ005-010>014-TXZ137-138-149>153-161245- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Gregg-Harrison- Cherokee-Rusk-Panola-Nacogdoches-Shelby- 633 AM CST Mon Jan 15 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. A wintry mix of mostly sleet and snow with some freezing rain will continue today before gradually ending this afternoon. Additional combined accumulations of snow and sleet could be as much as half an inch to an inch. Additional accumulations of freezing rain may be has much as one tenth of an inch. Hazardous travel conditions have already developed and power outages may also occur. A Winter Storm Warning remains in effect until 6 PM CST this evening. Overnight low temperatures will fall into the single-digits north of Interstate 30 and into the lower to mid teens south of Interstate 30 tonight and into Tuesday morning. Additionally, wind chills as low as 9 below zero will be possible north of Interstate 30 and will likely still be between 5 below zero and 5 above zero across the remainder of the area. Therefore, a Hard Freeze Warning and a Wind Chill Advisory are in effect from 6 PM CST this evening until noon CST Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Bitterly cold temperatures are expected again Tuesday night and into Wednesday. Overnight lows will once again fall into the single digits to mid teens. Wind chills may range from between 0 to 15 degrees. No other hazardous weather is expected beyond Tuesday night and Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-108>112- 124>126-136-161245- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-Red River- Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith- 633 AM CST Mon Jan 15 2024 ...HARD FREEZE WARNING IN EFFECT UNTIL 11 AM CST THIS MORNING... ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and tonight. A Hard Freeze Warning remains in effect until 11 AM CST this morning as temperatures this morning have fallen into the lower to middle teens. Daytime highs will only be in the mid to upper 20s. A wintry mix of mostly sleet and snow with some freezing rain will continue today before gradually ending this afternoon. Additional combined accumulations of snow and sleet could be as much as half an inch to an inch. Additional accumulations of freezing rain may be has much as one tenth of an inch. Hazardous travel conditions have already developed and power outages may also occur. A Winter Storm Warning remains in effect until 6 PM CST this evening. Overnight low temperatures will fall into the single-digits north of Interstate 30 and into the lower to mid teens south of Interstate 30 tonight and into Tuesday morning. Additionally, wind chills as low as 9 below zero will be possible north of Interstate 30 and will likely still be between 5 below zero and 5 above zero across the remainder of the area. Therefore, a Hard Freeze Warning and a Wind Chill Advisory are in effect from 6 PM CST this evening until noon CST Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Bitterly cold temperatures are expected again Tuesday night and into Wednesday. Overnight lows will once again fall into the single digits to mid teens. Wind chills may range from between 0 to 15 degrees. No other hazardous weather is expected beyond Tuesday night and Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ017>022-TXZ165>167-161245- Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Angelina- San Augustine- 633 AM CST Mon Jan 15 2024 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HARD FREEZE WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST TUESDAY... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Today and tonight. A wintry mix of mostly freezing rain and sleet will continue today before gradually ending this afternoon. Additional combined accumulations of sleet could be as much as a quarter of an inch. Additional accumulations of freezing rain may be has much as one tenth of an inch. Hazardous travel conditions have already developed and power outages may also occur. A Winter Weather Advisory remains in effect until 6 PM CST this evening. Overnight low temperatures will fall into the lower to mid teens tonight and into Tuesday morning. Additionally, wind chills between 5 below zero and 5 above zero are likely. Therefore, a Hard Freeze Warning and a Wind Chill Advisory are in effect from 6 PM CST this evening until noon CST Tuesday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Bitterly cold temperatures are expected again Tuesday night and into Wednesday. Overnight lows will once again fall into the lower to middle teens. No other hazardous weather is expected beyond Tuesday night and Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 09
Preliminary Local Storm Report
National Weather Service Shreveport LA
530 PM CST Mon Jan 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Sleet 5 S Benton 32.62N 93.74W
01/15/2024 M0.6 inch Bossier LA NWS Employee
0.60 tenths of an inch of mostly sleet
accumulation near Benton in Bossier Parish,
Louisiana. This is a storm total report.
&&
13Preliminary Local Storm Report
National Weather Service Shreveport LA
539 PM CST Mon Jan 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Sleet 1 WNW Gibsland 32.54N 93.06W
01/15/2024 M0.6 inch Bienville LA Public
0.60 tenths of an inch of mostly sleet
accumulation in the northwest side of the
parish near Gibsland, Louisiana. This is a
storm total report.
&&
13Preliminary Local Storm Report
National Weather Service Shreveport LA
541 PM CST Mon Jan 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Sleet Rusk 31.80N 95.14W
01/15/2024 M0.1 inch Cherokee TX Emergency Mngr
Tenth of an inch of sleet was reported in
the city of Rusk in Cherokee County, Texas.
This is a storm total report.
&&
13Preliminary Local Storm Report
National Weather Service Shreveport LA
548 PM CST Mon Jan 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Sleet Ruston 32.53N 92.64W
01/15/2024 E0.7 inch Lincoln LA Emergency Mngr
A little more than half an inch of mainly
sleet accumulation.
&&
BYBPreliminary Local Storm Report
National Weather Service Shreveport LA
553 PM CST Mon Jan 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Sleet 1 N Marshall 32.54N 94.35W
01/15/2024 M0.5 inch Harrison TX Emergency Mngr
0.50 of an inch of sleet measured in the
city of Marshall, Texas in Harrison County.
This is a storm total report.
&&
13Preliminary Local Storm Report
National Weather Service Shreveport LA
555 PM CST Mon Jan 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Sleet Castor 32.26N 93.16W
01/15/2024 M0.3 inch Bienville LA Public
One quarter of an inch of sleet measured in
the city of Castor, Louisiana in Bienville
Parish. This is a storm total report.
&&
13The national radar mosaic for the moment the first event began.
21 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159010, 1159011, 1159012, 1159013, 1159014, 1159015, 1159016, 1159017, 1159018, 1159019, 1159020, 1159021, 1159022, 1159023, 1159024, 1159025, 1159026, 1159027, 1159028, 1159029, 1159030.